Medical studies have demonstrated that a pain-relieving drug - such as an NSAID (non-steroidal, anti-inflammatory drug) or a COX-2 - can help enormously, especially in cases of acute pain.
However, it's important to remember that the drug is only masking the pain, and the underlying problem cause hasn't gone away. Seen in this context, they are useful, and sometimes vital, allies in the short-term fight against pain, but they shouldn't be seen as the solution, or taken long-term without investigating the real cause of the pain.
The NSAID (nonsteroidal, anti-inflammatory drug) is the most common drug for pain relief. As its name suggests, it is a painkiller that also reduces swelling, and so is commonly prescribed if your pain relates to some swelling or inflammation, such as with arthritis.
The best-known NSAID is aspirin. However, it and its derivatives, known as salicylates, can cause gastrointestinal problems, such as stomach bleeding and ulcers, a reaction common among all the NSAIDs.
A study of 204 patients found that large (2400 mg) and small (1200 mg) daily doses of the NSAID ibuprofen worked about the same as high daily doses (4000 mg) of acetaminophen-a non-aspirin, pain-relieving drug used in many over-the-counter-preparations-in controlling pain and inflammation.
According to Drs Peter M. Brooks and Richard O. Day, two Australian rheumatologists: "The gastrointestinal effects of NSAIDs include gastric erosion, peptic ulcer formation and perforation, major upper gastrointestinal haemorrhage, and inflammation and change in the permeability of the intestine and lower bowel."
In case your doctor says that these risks are remote, Brooks and Day quote another study showing that the risks of being hospitalised due to gastrointestinal adverse effects are "seven times" that of patients not given the NSAIDs. "These results led these investigators to suggest that, in the United States, the syndrome of NSAID-associated gastropathy accounts for at least 2,600 deaths and 20,000 hospitalizations each year in patients with rheumatoid arthritis alone."
In the UK, some 4,000 people die each year from taking NSAIDs-double the number of deaths from asthma, while, in the USA, over 10,000 people die every year from some gut-related problem caused by an NSAID.
Brooks and Day say that the elderly or those with a history of peptic ulcers are at particular risk of gastrointestinal complications, "including death". They go on to conclude that NSAIDs are the direct cause of 20 to 30 per cent of all cases of complications following peptic ulcers.
The FDA now places a warning in with each NSAID prescription: "Serious gastrointestinal toxicity such as bleeding, ulceration and perforation can occur at any time, with or without warning symptoms, in patients treated chronically with NSAID therapy."
Besides ulcers, other studies have shown that ibuprofen can cause colitis; and indomethacin, naproxen and a sustained release preparation of ketoprofen may cause perforations of the colon. Ibuprofen has also been linked to deaths among asthmatics, and has caused severe stomach bleeding which has also been fatal, according to the Physicians' Desk Reference, the US's drugs reference bible.
NSAIDs have also been known to cause Parkinson's disease, hair and fingernail loss, and damage to the liver and kidneys. Doctors from Beth Israel, Harvard Medical School and elsewhere reported seven cases of "significant hepatitis" and one death from using diclofenac sodium, an NSAID marketed as Voltaren. Hepatitis can develop several weeks after initiation of the drug and last four to six weeks after discontinuation. One death has been reported even after early withdrawal and three other deaths have been associated with this drug. It is not known whether this particular drug is more likely to cause hepatitis than any of the other NSAIDs.